Cholestasis secondary to anabolic steroid use in young menBMJ 2012; 344 doi: http://dx.doi.org/10.1136/bmj.e468 (Published 02 February 2012) Cite this as: BMJ 2012;344:e468
- Ahmed M Elsharkawy, locum consultant gastroenterologist/hepatologist 1,
- Stuart McPherson, consultant hepatologist12,
- Steven Masson, consultant hepatologist12,
- Alastair D Burt, professor of histopathology2,
- Robert T Dawson, general practitioner3,
- Mark Hudson, consultant hepatologist1, honorary senior lecturer2
- 1Liver Unit, Freeman Hospital, Newcastle upon Tyne NE7 7DN, UK
- 2Institute of Cellular Medicine, Faculty of Medical Sciences, Newcastle University, Newcastle upon Tyne
- 3Medical Centre, The Grove, Rowlands Gill NE39 1PW, UK
- Correspondence to: A M Elsharkawy
- Accepted 21 November 2011
In the face of increasing societal pressure to achieve bodily perfection, young men in particular sometimes turn to anabolic steroids to help them achieve the body they want. The health consequences of this choice are often overlooked. We describe two cases of severe cholestatic liver disease in young men who had taken anabolic steroids with the aim of enhancing their body image.
A 32 year old man presented with a seven day history of nausea, vomiting, and jaundice associated with severe itching. He had no medical history of note and had not taken any prescribed medications for several years. He did not drink alcohol regularly and denied having used recreational drugs, although he eventually admitted having taken 5 mg a day of methandrostenolone for the first time in the previous two months. He stated that he took the drug to enhance his body image.
Blood tests on admission showed bilirubin 651 µmol/L (normal range 0 to 19), alanine aminotranferase 76 IU/L (0 to 45), alkaline phosphatase 262 IU/L (35 to 120), and international normalised ratio 1.3. An extended liver screen (including serological testing for hepatitis A, B, C, and E as well as for cytomegalovirus and Epstein-Barr virus, full autoantibody profile, and markers of metabolic liver diseases), abdominal ultrasonography, and magnetic resonance cholangiopancreatography failed to identify any alternative causes. Cholestasis induced by anabolic steroids was diagnosed clinically (after his history of use of anabolic steroids had been ascertained). He was initially treated with ursodeoxycholic acid and observed. He became severely hypertensive on day 2, needing treatment with amlodipine. A liver biopsy on day 4 (performed because of a progressive rise in bilirubin concentration) showed bland cholestasis, in keeping with liver injury induced by anabolic steroids (fig 1 (left)⇓). He complained of severe itching throughout the admission and needed treatment with chlorphenamine and colestyramine. His bilirubin started to fall from its peak (day 4) and he was discharged on day 7. Over the next four months his liver function gradually returned to normal (fig 2 (top)⇓).
A 16 year old boy presented to his general practitioner with a three week history of severe itching, nausea, and abdominal discomfort. He was noted to be jaundiced. He did not have any notable medical, travel, or family history. He was not taking any prescribed medications or herbal remedies and denied having used recreational drugs. On direct questioning later in hospital, he admitted having taken 10 mg of methandrostenolone three times a day for five days before the onset of his symptoms. This was his first use of anabolic steroids. The reason behind his use of anabolic steroids was not ascertained at the time.
His blood tests on admission showed bilirubin 441 μmol/l, alanine aminotranferase 156 IU/L, alkaline phosphatase 203 IU/L, and international normalised ratio 1.1. An extended liver screen and abdominal ultrasonography failed to identify an alternative cause for his jaundice, and cholestasis induced by methandrostenolone was subsequently diagnosed clinically. His bilirubin peaked at 635 μmol/l on day 7, and his liver biopsy confirmed cholestatic liver disease with a mild element of hepatitis (fig 1 (right)⇑). He had a prolonged admission (15 days) with severe refractory pruritus despite administration of colestyramine, chlorphenamine, ursodeoxycholic acid, rifampacin, and naltrexone. Once discharged, he was increasingly anxious and depressed and refused to attend school because of his jaundice. His liver function returned to normal over four months (fig 2 (bottom)⇑).
The use of anabolic steroids is no longer limited to elite athletes. Figures from the Department of Health in the United Kingdom showed that 0.2% of young people had tried anabolic steroids in 2001-4 and 0.5% in 2006.1 2 A questionnaire study of 3403 12th grade students (final year of secondary school) in the United States found that 6.6% admitted to taking anabolic steroids.3 Worryingly, two thirds of those had started using anabolic steroids when they were aged 16 or younger.
A study of homosexual men who regularly attended gyms in London in 2000 found that 15.2% of the 792 men surveyed had used anabolic steroids in the preceding year, with 11.7% of them having injected the drugs.4 Two thirds of the respondents used more than one agent (so called “stacking”). The high prevalence of use of injectable anabolic steroids correlates with our local experience, where 43% of new registrations for needle exchanges were users of anabolic steroids.5 This figure might be an underestimate as many users of anabolic steroids will collect needles and syringes for friends and other users as well.5
Many different formulations and types of anabolic steroids are available to users. However, it is the 17α alkylated steroids, such as methandrostenolone and methyltestosterone, that have the most capacity to be hepatotoxic—17α alkylation slows down metabolism of the steroids in the liver, thereby exposing hepatocytes and cholangiocytes to the drug for longer.5 Fewer of the injectable anabolic steroids are 17α alkylated, so use of oral anabolic steroids is more commonly associated with abnormal liver function. Anabolic steroids vary in their androgenic and anabolic properties, and body builders often use several steroids with the intent of producing differing results. Most of these drugs are sourced either illegally or via the internet. The actual anabolic steroids used, and the true dosage, are often unknown to the user.
Anabolic steroids have been linked to many adverse health effects, including cardiomyopathy, cerebrovascular events, hypertension, aggression, prostatic hypertrophy, and cholestatic liver injury.6 7 In one study, 96% of users of anabolic steroids reported at least one side effect.4 However, the absolute risks have not been fully evaluated. Users typically take them in “cycles” that vary in length (often 8-12 weeks) to minimise side effects, with a similar amount of time “off cycle”. The agent implicated in both cases of severe cholestatic liver injury presented here was methandrostenolone. This is a weak androgen receptor agonist and has long been recognised as a cause of liver damage.5 This fact seems to be well known among users of anabolic steroids as many internet steroid forums recommend taking the drugs for no more than four weeks to avoid going “yellow.”
Anabolic steroids are freely available online and there seems to be no regulation of the quality or quantity of drugs dispensed in the various formulations.8 Several “dietary supplements” have been found to contain substantial amounts of anabolic steroids.9 A recent report from Portugal described a case in which cardiomyopathy induced by anabolic steroids had caused fulminant liver failure in a bodybuilder who took large doses of anabolic steroids.10 A further, Canadian case report has described the simultaneous occurrence of cholestatic jaundice, acute kidney injury, and acute pancreatitis.11
Neither of our patients had evidence of renal dysfunction or acute pancreatitis. Although we have yet to see any cases of fulminant liver failure resulting from use of anabolic steroids, our two cases presented here illustrate that the cholestatic injury is not always benign. Both patients needed a prolonged stay in hospital for treatment resistant pruritus. The second case was associated with considerable psychological morbidity, so much so that the patient felt he had to leave school.
When our two patients sought medical help, both initially denied using anabolic steroids and both had to be directly questioned further about this. Therefore, we highlight that it is especially important to consider anabolic steroid use in young men with abnormal liver function to prevent progressive liver injury.
Cite this as: BMJ 2012;344:e468
Contributors: AME, SMcP, and SM wrote the first draft of the report. AME made subsequent changes. ADB was responsible for histological analysis. RTD provided the background on community use of anabolic steroids. SMcP and MH were responsible for the hepatological management of patient 1, and SM was responsible for the hepatological management of patient 2. All authors were involved in revisions of the documents and approved the final version. MH is the guarantor.
Competing interests: All authors have completed the ICMJE uniform disclosure form at www.icmje.org/coi_disclosure.pdf (available on request from the corresponding author) and declare: no support from any organisation for the submitted work; no financial relationships with any organisations that might have an interest in the submitted work in the previous three years; no other relationships or activities that could appear to have influenced the submitted work.
Provenance and peer review: Not commissioned, externally peer reviewed.
Patient consent obtained.